Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 10, NWS Billings, MT

August 7, 202115 counties in Montana; 4 counties in Wyoming

NWS Billings, MT issued this red flag warning at Aug 7, 2021, 2:26 PM MDT for 15 counties in Montana; 4 counties in Wyoming. It took effect at Aug 8, 2021, 12:00 PM MDT. It was in force for 12 hr. 27 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 2:26 PM MDT (20:26 UTC)
In effect from
Aug 8, 2021, 12:00 PM MDT
Expired
Aug 9, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Custer County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY

The radar

The Billings radar (KBLX), 39 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:14 PM MDTNON-TSTM WND GST 671 Wnw Logan, MTMEASURED BY KMTTHREE22. MAX SUSTAINED WIND OF 58MPH WITH PEAK GUST OF 67 MPH. TEMP DROPPED FROM 92 TO 65 IN ABOUT 15 MIN.
Aug 8, 3:29 PM MDTNON-TSTM WND GST 623 N Manhattan, MTREPORTED BY AMBIENT WEATHER NETWORK.
Aug 8, 3:42 PM MDTNON-TSTM WND GST 55Bozeman Yellowstone Int, MTKBZN ASOS.
Aug 8, 3:42 PM MDTNON-TSTM WND GST 606 N Belgrade, MTNON TSTORM WIND GUST OF 60.4 MPH MEASURED BY AMBIENT WEATHER STATION.
Aug 8, 3:55 PM MDTTSTM WND GST 55Twin Bridges Airport, MTCONVECTIVE WIND GUST MEASURED BY KRVF AWOS.
Aug 8, 4:19 PM MDTNON-TSTM WND GST 51Judith Gap, MT
Aug 8, 4:20 PM MDTTSTM WND GST 59Mcallister, MTLOCATION ESTIMATED.
Aug 8, 4:42 PM MDTNON-TSTM WND GST 523 Ene Livingston, MT
Aug 8, 4:53 PM MDTNON-TSTM WND GST 626 Ene Livingston, MT
Aug 8, 5:16 PM MDTTSTM WND GST 503 Ssw Ennis, MTMESONET STATION ENNM8 ENNIS RAWS.
Aug 8, 5:45 PM MDTNON-TSTM WND GST 529 Ne Reed Point, MT
Aug 8, 6:49 PM MDTNON-TSTM WND GST 541 Wnw Ingomar, MT
Aug 8, 7:15 PM MDTNON-TSTM WND GST 5211 Nne Roundup, MT
Aug 8, 7:23 PM MDTNON-TSTM WND GST 572 Nw Rock Springs, MT
Aug 8, 7:37 PM MDTNON-TSTM WND GST 601 Wnw Ingomar, MT
Aug 8, 8:00 PM MDTNON-TSTM WND GST 613 Wnw Miles City, MT
Aug 8, 8:16 PM MDTNON-TSTM WND GST 643 Wnw Miles City, MT
Aug 8, 8:39 PM MDTNON-TSTM WND GST 59Greybull, WY
Aug 8, 8:47 PM MDTNON-TSTM WND GST 642 Ssw Sheridan, WY
Aug 8, 9:02 PM MDTNON-TSTM WND GST 526 Ese Big Horn, WY
Aug 8, 9:14 PM MDTNON-TSTM WND GST 566 Ese Big Horn, WY
Aug 8, 9:16 PM MDTNON-TSTM WND GST 564 Se Banner, WY
Aug 8, 9:26 PM MDTTSTM WND GST 594 Se Banner, WY
Aug 8, 9:53 PM MDTTSTM WND GST 522 Nw Rock Springs, MT
Aug 8, 10:30 PM MDTTSTM WND GST 532 E Broadus, MT
Aug 8, 10:32 PM MDTNON-TSTM WND GST 693 Nnw Buffalo, WYASOS STATION KBYG BUFFALO AIRPORT.
Aug 8, 11:36 PM MDTNON-TSTM WND GST 61Buffalo, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS85 KBYZ 072026
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
226 PM MDT Sat Aug 7 2021

MTZ123>132-WYZ274-284-082030-
/O.UPG.KBYZ.FW.A.0008.210808T1800Z-210809T0600Z/
/O.NEW.KBYZ.FW.W.0010.210808T1800Z-210809T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-Sheridan County-
Bighorn National Forest-
226 PM MDT Sat Aug 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT...

The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon Sunday to midnight MDT
Sunday night. The Fire Weather Watch is no longer in effect.

* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
  and a wind shift with a cold front will create erratic fire
  behavior. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...123...124...125...126...127
                                    128...129.
   In Southeast MT Fire Zones...130...131...132.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell...Wheatland.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Custer...Powder River...Rosebud...Treasure.
   In Southwest MT...Gallatin.

* COLD FRONT: A strong cold front late Sunday afternoon and 
  Sunday evening.

* WIND: Southwest to west 15 to 30 mph ahead of the cold front.
  Strong wind shift to the northwest with the cold front with gusts
  to 45 mph.

* HUMIDITY: 12 to 18 percent.

* TEMPERATURES: Highs in the mid to upper 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
3 follow-up statements
827 
WWUS85 KBYZ 080855
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
255 AM MDT Sun Aug 8 2021

MTZ123>132-WYZ274-284-090600-
/O.CON.KBYZ.FW.W.0010.210808T1800Z-210809T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-Sheridan County-
Bighorn National Forest-
255 AM MDT Sun Aug 8 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT...

* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
  and a wind shift with a cold front will create erratic fire
  behavior. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...123...124...125...126...127
                                    128...129.
   In Southeast MT Fire Zones...130...131...132.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell...Wheatland.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Custer...Powder River...Rosebud...Treasure.
   In Southwest MT...Gallatin.

* COLD FRONT: A strong cold front late this afternoon and this 
  evening.

* WIND: Southwest to west 15 to 30 mph ahead of the cold front. 
  Strong wind shift to the northwest with the cold front with 
  gusts to 45 mph.

* HUMIDITY: 10 to 16 percent.

* TEMPERATURES: Highs in the mid to upper 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$

http://weather.gov/Billings
315 
WWUS85 KBYZ 082051
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
251 PM MDT Sun Aug 8 2021

MTZ123>132-WYZ274-284-090600-
/O.CON.KBYZ.FW.W.0010.000000T0000Z-210809T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-Sheridan County-
Bighorn National Forest-
251 PM MDT Sun Aug 8 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
  and a wind shift with a cold front will create erratic fire
  behavior. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...123...124...125...126...127
                                    128...129.
   In Southeast MT Fire Zones...130...131...132.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell...Wheatland.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Custer...Powder River...Rosebud...Treasure.
   In Southwest MT...Gallatin.

* COLD FRONT: A strong cold front late this afternoon and this 
  evening.

* WIND: Southwest to west 15 to 30 mph ahead of the cold front. 
  Strong wind shift to the northwest with the cold front with 
  gusts to 45 mph.

* HUMIDITY: 10 to 16 percent.

* TEMPERATURES: Highs in the mid to upper 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
732 
WWUS85 KBYZ 090557
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
1157 PM MDT Sun Aug 8 2021

MTZ123>132-WYZ274-284-090700-
/O.EXP.KBYZ.FW.W.0010.000000T0000Z-210809T0600Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-Sheridan County-
Bighorn National Forest-
1157 PM MDT Sun Aug 8 2021

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Winds remain strong across the area, but humidity has recovered
above 40 percent in most locations.

$$


http://weather.gov/Billings

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 7, 5:27 AM MDT, 8 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 5:27 AM MDT, 8 hours 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
527 AM MDT Sat Aug 7 2021

.UPDATE...
Stretched low PoPs farther west into Sheridan, based on radar
trends. Activity will clear early this morning. TWH

&&

.DISCUSSION...
Today and tonight...

Slow moving upper trough was working through eastern Montana early
this morning. Lingering light showers still popping up around the
trough, so will linger low PoPs over the southeast this morning as
it exits. A ridge will build back in behind the trough and much
more sunshine can be expected today compared to yesterday. High
temperatures will be a little warmer today with highs around 90
degrees. Humidities will fall back into the teens this afternoon
with west winds. Speaking of winds, mixing should materialize into
winds 10-20 mph with some gusts to 25 mph. The west may have some
gusts to 30 mph in the afternoon. Will highlight that in the fire
weather forecast for now, as focus will be on Sunday for the
critical fire weather day with warmer temperatures, low RHs and
stronger winds, along with a frontal passage. See extended
discussion below. TWH

Sunday through Friday...

A strong cold front is set to move into southeastern Montana
Sunday afternoon and evening. The timing, which was uncertain
yesterday, has come to an agreement of the front moving through
Sunday afternoon into the overnight hours. Billings will see the
front around 6PM. A Fire Weather Watch has been issued for all
zones except for the Sioux Ranger District which includes Fallon
and Carter counties. RH will drop into the teens as high
temperatures reach the mid to upper 90s as winds will make a sharp
shift to the north/northeast with gusts to 45 mph. Showers and
thunderstorms will also accompany the front with amounts generally
staying below 0.1 inches. Winds behind the front will stay breezy
through Monday but will only gust to 30 mph.

Starting Tuesday, another ridge will build back into the area.
This will warm temperatures at or above normal and dry the area
out again.

High temperatures will be in 90s Sunday, cooling on Monday into
the 70s to low 80s. High temperatures will warm back into the 80s
for Tuesday and into the upper 80s and 90s for Wednesday and
Thursday. Carrothers

&&

.AVIATION...

A few light showers will linger over southeast Montana and
Sheridan county this morning. Otherwise, expect a mostly sunny sky
with breezy west to northwest winds (gusts 20-25kts). Wildfire
smoke will continue to reduce slant range visibility across the
region. Local MVFR conditions are possible in areas of smoke. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 091 064/096 057/078 054/087 059/092 061/090 059/091
    1/H 02/W    62/W    00/U    10/U    11/U    10/U
LVM 089 055/091 046/076 046/085 052/091 054/090 052/091
    0/N 14/T    82/W    00/U    00/U    11/U    00/U
HDN 092 059/098 054/079 051/088 056/093 058/091 056/091
    1/H 01/H    42/W    00/B    10/U    11/U    10/U
MLS 092 064/097 059/077 055/086 059/091 060/087 058/088
    1/H 01/H    42/W    11/U    10/U    11/B    10/U
4BQ 090 062/096 058/080 054/086 059/091 060/088 058/089
    2/T 00/H    21/U    10/U    10/U    11/U    00/U
BHK 090 060/096 057/080 053/084 057/089 057/086 055/086
    2/T 00/H    32/W    11/U    10/U    11/B    10/U
SHR 088 057/095 050/078 048/086 052/091 055/089 054/089
    2/T 01/H    32/W    10/U    10/U    01/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Sunday afternoon through
      Sunday evening FOR ZONES 123>132.
WY...Fire Weather Watch in effect from Sunday afternoon through
      Sunday evening FOR ZONES 274-284.

&&

weather.gov/billings
Hazardous weather outlook, Aug 7, 2:40 AM MDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
240 AM MDT Sat Aug 7 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-081100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
240 AM MDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Potential for critical fire weather conditions.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Sunday afternoon and evening.

* ADDITIONAL DETAILS...Sunday will be hot and dry, with increasing
  southwest winds. A cold front is expected late in the day into
  the evening, which will result in a sharp switch to strong
  northwest winds. This may create conditions that result in
  erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:07 PM MDTSpecial Weather StatementBYZCarter38 min
Aug 6, 7:30 PM MDTSpecial Weather StatementBYZCarter30 min
Aug 7, 3:06 AM MDTFire Weather WatchBYZBig Horn, Carbon, Custer, Gallatin, Golden Valley, Madison and 9 more11 hr

Nearby

Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.